Delaware, 2004

Damaging Wind in Delaware, June 17, 2004

June 17, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down trees and power lines in the northern part of the county, mainly in Mill Creek, Christina and Brandywine Hundreds. About 3,500 homes and businesses lost power with most of the outages in Hockessin (Mill Creek Hundred) and Newark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down trees and power lines in the northern part of the county, mainly in Mill Creek, Christina and Brandywine Hundreds. About 3,500 homes and businesses lost power with most of the outages in Hockessin (Mill Creek Hundred) and Newark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 9:30 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 17, 9:30 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EDT THU JUN 17 2004

...UPDATED DISCUSSION...
WEVE UPDATED THE ZONE FORECAST PRODUCT MAINLY TO REMOVE THE
REFERENCES TO THIS MORNINGS WEATHER.  THE REST OF THE FORECAST
REMAINS ON TARGET.

SPC HAS EXPANDED THE SEVERE TSTM SLIGHT RISK AREA TO INCLUDE ALL OF
OUR COUNTIES.  HOWEVER, WITH DEW POINT TEMPS IN THE LOWER AND MID
70S AND WITH PRECIPITABLE WATER VALUES EXPECTED TO RANGE ABOVE 2
INCHES OUR THINKING IS THAT OUR BIGGEST THREAT FOR TODAY IS LOCALLY
HEAVY RAIN, 2 TO 3 INCHES IN SOME OF THE HEAVIER STORMS. THE WIND
AT THE SURFACE AND ALOFT SEEMS A LITTLE LESS FAVORABLE FOR TRAINING
ECHOES THAN IT DID DURING THE PAST FEW DAYS.  NEVERTHELESS, THERES
A LOT OF MOISTURE OVER THE FORECAST AREA. - IOVINO

...450 AM DISCUSSION...
.SHORT TERM/LONG TERM...
A MID-LEVEL SHORT WAVE ALONG WITH SOME PRE-FRONTAL TROFFING COULD
MAKE FOR AN INTERESTING DAY. ITS NOT LIKE WE DONT ALREADY HAVE
ENOUGH MOISTURE AROUND, BUT THE MENTIONED SHORT WAVE HAS TROPICAL
ORIGINS. THIS IS THE REMNANT FEATURE TPC WAS TRACKING WHILE IT WAS
IN THE GULF AND BEFORE IT GOT CAUGHT UP IN THE WESTERLIES. PWS ARE
JUICY(AT OR SLIGHTLY ABOVE 2...HIGHEST SOUTH) AND JUST ABOUT AS
HIGH AS WE SEE. MORE CLOUDINESS SHOULD PERSIST ACROSS THE NORTHERN
CWA, JUST ENOUGH TO LIMIT INSTABILITY A BIT. FURTHER SOUTH WHERE
SOME MORE SUN CAN BE SEEN, BUFKIT FORECAST SOUNDINGS DONT APPEAR
OUT OF LINE WITH CAPES IN EXCESS OF 2000 J/KG. IN SHORT, IT APPEARS
BEST CHANCES OF PRECIPITATION TODAY WILL RESIDE ACROSS THE NORTHERN
ZONES(CLOSER TO THE MID LEVEL ENERGY). FURTHER SOUTH, CONVECTIVE
CHANCES ARE SOMEWHAT LESS BUT ARE MORE PRONE TO REACHING SEVERE
LIMITS. ALL ZONES HAVE ENHANCED WORDING FOR EITHER HEAVY RAIN OR THE
POTENTIAL FOR SEVERE WX.

IT APPEARS THE COLD FRONT WILL HANG UP SOMEWHERE IN OR JUST SOUTH OF
OUR CWA ON FRIDAY. WITH LACK OF ANY MID-LEVEL FEATURE CURRENTLY
FORECAST DURING THE HEAT OF THE DAY AND THE UNCERTAINTY OF THE
FRONTAL POSITION, WE HAVE MAINTAINED SLIGHT CHANCE WORDING(SEEN IN
THE DIGITAL GRAPHICS, BUT NOT TEXT) AT THIS TIME. NO MATTER WHERE
THE FRONT RESIDES ON FRIDAY, IT WILL HAVE TO WAIT FOR ANOTHER SHORT
WAVE ON SATURDAY TO REALLY GIVE IT GOOD PUSH SOUTH. WITH NEARLY
ZONAL FLOW EXPECTED BY THE WEEKEND ACROSS MUCH OF THE NORTHERN TIER
OF STATES, THE QUICKER GFS WAS EXCEPTED THIS WEEKEND. IN TERMS OF
SENSIBLE WEATHER, CHANCE POPS ARE NOW IN FOR SATURDAY WITH A COLD
FRONTAL PASSAGE EXPECTED. THE ETA HELD OFF ANY PRECIPITATION UNTIL
SATURDAY NIGHT. SUNDAY IS NOW DRY WITH THIS PACKAGE. JUST A DAY OR
SO AGO, SATURDAY WAS DRY AND SUNDAY WAS THE WET DAY OF THE WEEKEND.

SURFACE HIGH PRESSURE ON MONDAY WILL YIELD TO MORE UNSETTLED WEATHER
BY MID WEEK.

&&

.MARINE...
WE EXPECT A SOUTHERLY FLOW ASSOCIATED WITH THE BERMUDA HIGH TODAY
INTO TONIGHT. AFTER THAT THE MODELS HAVE NOT SHOWN GREAT CONSISTENCY
FROM RUN TO RUN WITH BOUNDARY NOW FORECAST TO MOVE OVER WATERS EARLY
TOMORROW AND THEN HANG UP IN THE VICINITY THROUGH SATURDAY. STILL,
UPSHOT IS NO FLAGS WITH A FAIR AMOUNT OF CERTAINTY THAT WINDS AND
SEAS WILL REMAIN BELOW SCA CRITERIA. LESS SANGUINE ABOUT EXACT
DIRECTION OF WINDS AFTER TONIGHT DUE TO ACTIVITY ALONG BOUNDARY.

&&

.AVIATION...
GENERALLY MVFR TO IFR CONDITIONS AROUND THE TAF SITES
THIS AM. EXPECT THAT TO IMPROVE A FEW HOURS AFTER SUNRISE, BUT
CONDITIONS WILL DETERIORATE LOCALLY AS CONVECTION IS EXPECTED TO
DEVELOP FROM MIDDAY INTO THE AFTERNOON, EARLIER AND WITH MORE
CERTAINTY N. LACK OF SIGNIFICANT DRYING TONIGHT WITH BOUNDARY IN
VICINITY, BUT FLOW MAY BE JUST STRONG ENOUGH TO PRECLUDE A
DROP BACK TO IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 79 64 80 62 / 80 80 20 20
ABE 83 68 85 65 / 80 80 20 20
RDG 84 68 85 65 / 80 80 20 20
PHL 88 72 88 70 / 60 60 20 20
12N 82 68 83 66 / 80 80 20 20
SMQ 84 70 86 67 / 60 60 20 20
TTN 87 71 87 70 / 60 60 20 20
MIV 86 70 86 69 / 40 40 20 20
N55 79 69 79 68 / 40 40 20 20
ACY 84 70 85 69 / 40 40 20 20
ILG 88 71 87 70 / 50 50 20 20
DOV 88 70 87 69 / 40 40 20 20
GED 89 69 90 69 / 40 40 20 20

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

KRUZDLO/NYY4221
Hazardous weather outlook, Jun 17, 4:20 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 AM EDT THU JUN 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
520 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
SOUTHEASTERN PENNSYLVANIA, PORTIONS OF CENTRAL NEW JERSEY AND ALL OF
SOUTHERN NEW JERSEY, ALL OF DELAWARE, AND THE MARYLAND EASTERN
SHORE. BESIDES THE POTENTIAL FOR STRONG GUSTY WINDS ASSOCIATED WITH
SEVERE THUNDERSTORMS IN THE GEOGRAPHIC AREAS MENTIONED ABOVE, HEAVY
DOWNPOURS WHICH COULD LEAD TO ISOLATED FLOODING ARE POSSIBLE
THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

KRUZDLO

In the hours before

Special weather statement, Jun 17, 9:00 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 AM EDT THU JUN 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-172200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
1000 AM EDT THU JUN 17 2004

...THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND EVENING...

VERY HUMID AIR HAS SETTLED OVER EASTERN PENNSYLVANIA, NEW JERSEY,
DELAWARE AND EASTERN MARYLAND.  WITH THE HEAT OF THE AFTERNOON
SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP THROUGHOUT THE REGION.

SOME OF THE THUNDERSTORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN.
RAINFALL TOTALS OF TWO TO THREE INCHES ARE POSSIBLE IN THE HEAVIEST
THUNDERSTORMS.  MUCH OF THE RAIN WILL FALL WITHIN A PERIOD OF AN
HOUR OR TWO AND THAT WILL CAUSE FLOODING IN AREAS OF POOR DRAINAGE
AND ALONG SMALL STREAMS AND CREEKS.

IF YOU LIVE IN AN AREA THAT IS PRONE TO FLOODING BE PREPARED FOR
RAPIDLY RISING WATER IF A THUNDERSTORM AFFECTS YOUR LOCATION.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOOD WATERS, THE WATER MAY BE
DEEPER THAN YOU THINK IT IS.

ALONG WITH THE POTENTIAL FOR HEAVY RAIN, THE THUNDERSTORMS WILL BE
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING.  SOME OF THE
STORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HAIL.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THIS
DEVELOPING WEATHER SITUATION.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
June 17, 2:25 PM EST to 2:35 PM EST
Where
New Castle County, Hockessin
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.783, -75.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408072.